Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 148, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 17, 2015, 5:42 PM EDT for Bullitt County, Jefferson County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2015, 5:42 PM EDT (21:42 UTC)
- Expired
- Jun 17, 2015, 6:05 PM EDT
- In force
- 23 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bullitt County, KY, Jefferson County, KY
The radar
The Louisville radar (KLVX), 26 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:16 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 17, 3:16 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 316 PM EDT Wed Jun 17 2015 .SHORT TERM (Now through Thursday Night)... Updated at 315 PM EDT Wed Jun 17 2015 Scattered showers and storms have developed across our SE CWA in the uncapped and unstable environment. These storms should exhibit pulse characteristics rather than any real organization as deep layer flow is much less closer to the upper ridge axis. Nevertheless, brief heavy rain, gusty winds, and cloud to ground lightning will be threats. Further north across southern IN and north central KY, scattered coverage is expected to fill in through the remainder of the afternoon and early evening where some forcing in response to the right entrance region of an upper jet will combine with moderate instability and additional lift from differential heating. Given, the slightly better flow aloft and moderate instability, a localized severe threat will exist for damaging winds in the strongest multicell clusters or segments. Very heavy rainfall and cloud to ground lightning will also be threats. Slight risk placement seems pretty reasonable as biggest threat will be across southern IN and north central KY. Coverage should diminish through the late evening, with a relative lull around or just after Midnight. However, another round of scattered storms is expected toward dawn and through the morning hours ahead of a wave ejecting off the remnants of Bill. Placement of this complex should be mainly along and west of I-65 and north of the I-64 corridor. We'll then have several hours to destabilize (much like today) before another round of scattered to numerous showers/storms move in late Thursday afternoon/evening. We'll stay in the downstream firing line of waves of energy ejecting off Bill through Thursday night, so will leave scattered to numerous coverage in acrss much of the area, mostly our northern two-thirds. Overall, low temperatures tonight will mostly be in the low to mid 70s. A few spots across the west may drop into the upper 60s as they saturate with rainfall. Highs Thursday should warm to the upper 80s and low 90s given enough time to heat in between systems. Thursday night lows will again be mild in the low 70s. .LONG TERM (Friday through Wednesday)... Issued at 315 PM EDT Wed Jun 18 2015 ...Remnants of Tropical Cyclone Bill To Arrive Saturday... The main forecast challenge remains focused on the impacts from the remnants of tropical cyclone Bill as it approaches the region on Saturday. By Friday morning, the upper level ridge is forecast to start breaking down as the remnants of Bill lift northward out of OK/AR into southern Missouri. During the day, differential heating combined with plenty of moisture (PWATs AOB 2 inches) will result in scattered to numerous showers and thunderstorms developing. Most significant convective coverage looks to be across our north and west with slightly lesser chances down across our SE. For now, plan on keeping likely PoPs for the north and west with just chance coverage across the southeast. High temperatures will be mitigated by clouds and precipitation with general readings expected to top in the lower 80s in the north with mid-upper 80s across the south/southeast. Overnight lows Friday night will drop into the lower 70s. By Saturday, the remnants of Bill will track across the region. The 17/12Z guidance continue to have good agreement in the overall timing and path. The Euro continue to be a bit more north than the GFS track, but both models do bring the remnants through here during the day where heating max heating occurs. This should promote widespread convection across the region. PWATs rise well above 2 inches and the warm cloud depth is above 4km with some areas above 5km . Thus, these storms will produce torrential rainfall and have good precipitation efficiency. Lapse rates remain rather weak and nearly moist adiabatic, so the threat of severe weather look to be rather low. Most likely, gusty winds will likely be the main weather hazard in addition to the torrential rainfall. The remnants look to move east of the region Saturday night and into Sunday morning. However, the models do signal some sort of MCS develop to our northwest that may crash through the region Sunday afternoon and evening. That system looks to have more instability to to work with than the tropical remnants and may end up being more of a severe weather producer. This will a period to watch over the coming days. For Monday and beyond, we will be locked into a northwesterly flow pattern with the potential for disturbances rolling through the region within the mean flow aloft. There are some signals that we could have another MCS type system in the Tuesday/Tuesday night period. After that, the multi-model consensus has come into better agreement with a large upper level ridge moving eastward out of the Plains and settling across the southeastern US. Based on the current data, that would keep our area mainly dry with temperatures creeping upward through the period. The latest data would suggest low-mid 90s once again...though some areas may approach the upper 90s. Those temps with dewpoints in the upper 60s to lower 70s will likely push our heat indices up over a 100 degrees. As for QPF for the period, it appears that 2-4 inches of rainfall with locally higher amounts is certainty possible. The heaviest axis of rainfall looks to impact our southern Indiana and far northern Kentucky areas. This amount of rainfall, combined with diurnally driven convective rainfall leading up to the extended period may result in an increase in hydrologic issues for portions of our region. This will be monitored closely over the next few days. && .AVIATION (18Z TAF Update)... Updated at 1145 AM EDT Wed Jun 17 2015 Well...differential heating is commencing across the srn 2/3 of the area. The frontal zone to the north has extensive cloudiness along srn Indiana. This will limit deep convection for SDF and LEX. Thus the best airport for convection will be in the BWG TAF. Convective temperature is 88 degrees in the warm sector. Will continue the theme of TSRA vcnty at BWG and Metwatch LEX and SDF. New NAM has <20 POPs for all 3 sites but feel scattered pops will occur for bottom 3 tiers of KY counties. Storms will dissipate this evening, with a generally quiet overnight. Some light fog may form towards morning at BWG, especially if they measurable rain today. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........BJS Long Term.........MJ Aviation..........JDG
Hazardous weather outlook, Jun 17, 3:36 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 336 PM EDT WED JUN 17 2015 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-181945- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 336 PM EDT WED JUN 17 2015 /236 PM CDT WED JUN 17 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MAINLY ACROSS SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY THROUGH LATE THIS EVENING. ACROSS SOUTH CENTRAL KENTUCKY STORMS WILL BE MORE ISOLATED TO WIDELY SCATTERED. SOME STORMS COULD PRODUCE STRONG GUSTY WINDS IN ADDITION TO LOCALLY HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR THURSDAY AND FRIDAY OVER THE REGION...WITH BRIEF TORRENTIAL RAIN AND LIGHTNING. ON SATURDAY...THE REMNANTS OF TROPICAL STORM BILL MAY AFFECT OUR AREA WITH SCATTERED THUNDERSTORMS. AGAIN... LOCALLY TORRENTIAL RAIN CAN BE EXPECTED...WITH SOME GUSTY WINDS WITH STORMS. OTHER ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY...ESPECIALLY IN SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. BJS/MJ
In the hours before
Special weather statement, Jun 17, 4:31 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
431 PM EDT WED JUN 17 2015
INZ084-089-090-KYZ024-025-172130-
BRECKINRIDGE KY-CRAWFORD IN-HARRISON IN-MEADE KY-PERRY IN-
431 PM EDT WED JUN 17 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL
RAIN...AND 50 MPH WINDS MOVING THROUGH SOUTHERN INDIANA AND PORTIONS
OF NORTH CENTRAL KENTUCKY...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF TELL CITY...AND MOVING EAST
AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
BRANDENBURG...
CORYDON...
DERBY AND CHENAULTT...
DEXTER AND MOOLEYVILLE...
CONCORDIA AND MAGNET...
ALTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3823 8677 3829 8601 3802 8593 3801 8595
3800 8600 3799 8600 3792 8676 3794 8677
TIME...MOT...LOC 2031Z 260DEG 21KT 3804 8658
MJSpecial weather statement, Jun 17, 4:38 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 438 PM EDT WED JUN 17 2015 INZ084-089-090-KYZ024-025-172110- BRECKINRIDGE KY-CRAWFORD IN-HARRISON IN-MEADE KY-PERRY IN- 438 PM EDT WED JUN 17 2015 ...STRONG THUNDERSTORMS WITH HEAVY RAIN...AND 50 MPH WINDS... AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF ENGLISH TO 10 MILES EAST OF TELL CITY...AND MOVING EAST AT 30 MPH. HEAVY RAIN REDUCING VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS. * THESE STORMS WILL ALSO IMPACT... BRANDENBURG... RHODELIA AND CEDAR FLAT... ANDYVILLE AND UNION STAR... FRYMIRE AND BATTLETOWN... LODALE AND RAYMOND... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3818 8593 3787 8622 3795 8668 3819 8643 TIME...MOT...LOC 2038Z 272DEG 26KT 3815 8636 3795 8656 RAS
Special weather statement, Jun 17, 5:12 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
512 PM EDT WED JUN 17 2015
INZ090-091-KYZ029-030-172210-
BULLITT KY-FLOYD IN-HARRISON IN-JEFFERSON KY-
512 PM EDT WED JUN 17 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL
RAIN...AND 50 MPH WINDS HEADING FOR THE LOUISVILLE METRO AREA...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CORYDON...AND MOVING EAST AT
25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
VALLEY STATION...
ST. MATTHEWS...
SHIVELY...
PLEASURE RIDGE PARK...
OKOLONA...
SEVEN SPRINGS AND ELIZABETH...
FISHTOWN AND HAPPY HOLLOW...
SUGAR GROVE AND LOTTICK CORNER...
LOUISVILLE INTERNATIONAL AIRPORT AND HUNTERS HOLLOW...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3828 8546 3811 8543 3801 8605 3824 8606
3827 8576 3827 8574 3828 8572 3830 8550
TIME...MOT...LOC 2112Z 259DEG 21KT 3812 8604
MJLocal storm report, Jun 17, 5:13 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
513 PM EDT WED JUN 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST 2 WNW ANDYVILLE 38.04N 86.40W
06/17/2015 E55 MPH MEADE KY PUBLIC
ESTIMATED WIND SPEED OF 50-55 MPH. SMALL
TREE LIMBS DOWN.
&&
NWS LOUISVILLE KY
IRIS SYSTEMSpecial weather statement, Jun 17, 5:15 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
515 PM EDT WED JUN 17 2015
KYZ030-031-034-172145-
JEFFERSON KY-OLDHAM KY-SHELBY KY-
515 PM EDT WED JUN 17 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS...
AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLETOWN...AND MOVING EAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SHELBYVILLE...
MONTCLAIR AND SIMPSONVILLE...
JOYES AND CHESTNUT GROVE...
MIDDLETOWN HEIGHTS...
THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
28 AND 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE AWARE THAT A GUST FRONT PRECEDING THIS STORM WILL GENERATE STRONG
AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.
&&
LAT...LON 3832 8497 3828 8498 3828 8500 3824 8500
3812 8503 3811 8505 3823 8547 3836 8547
TIME...MOT...LOC 2115Z 281DEG 32KT 3825 8541
JDGThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:18 PM EDT | Areal Flood Advisory | LMK | Anderson, Mercer | 3 hr |
| Jun 16, 8:20 PM EDT | Special Weather Statement | LMK | Jessamine | 30 min |
| Jun 16, 8:55 PM EDT | Areal Flood Advisory | LMK | Bullitt, Hardin, Nelson | 3 hr |
| Jun 16, 9:05 PM EDT | Special Weather Statement | LMK | Shelby | 30 min |
| Jun 16, 11:47 PM EDT | Special Weather Statement | LMK | Butler | 28 min |
| Jun 17, 4:38 PM EDT | Special Weather Statement | LMK | Meade | 32 min |
| Jun 17, 4:48 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 32 min |
| Jun 17, 5:12 PM EDT | Special Weather Statement | LMK | Jefferson | 58 min |
| Jun 17, 5:15 PM EDT | Special Weather Statement | LMK | Shelby | 30 min |
| Jun 17, 5:49 PM EDT | Special Weather Statement | LMK | Hardin | 31 min |
| Jun 17, 5:58 PM EDT | Special Weather Statement | LMK | Spencer | 32 min |
| Jun 17, 6:23 PM EDT | Special Weather Statement | LMK | Bullitt | 32 min |
| Jun 17, 6:59 PM EDT | Special Weather Statement | LMK | Taylor | 31 min |
| Jun 17, 4:31 PM EDT | Special Weather Statement | LMK | Harrison, Perry | 59 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.